Thunderstorm Wind, Vinton
- When
- May 23, 8:14 PM EST
- Where
- Vinton County, 0.61 mi WNW of Vinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.253, -82.461
Trees were blown down.
A well defined squall line raced northeast up the Ohio Valley during the afternoon, reaching southeast Ohio during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A well defined squall line raced northeast up the Ohio Valley during the afternoon, reaching southeast Ohio during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 23, 8:05 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 905 PM EDT MON MAY 23 2011 .SYNOPSIS... A SERIES OF WEAK DISTURBANCES IN THE UPPER ATMOSPHERE AND A FRONTAL BOUNDARY IN OUR VICINITY WILL COMBINE TO BRING PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... UPDATED AT 845 PM TO INCLUDE SEVERE THUNDERSTORMS WATCH EFFECTS IN THE FORECAST UNTIL 2 AM TUESDAY MORNING. EVENING UPDATE...MORE AGGRESSIVE WITH A SQUALL LINE PUSHING THRU AT LEAST THE WESTERN HALF OF THE AREA LATER THIS EVENING BEFORE WEAKENING SIGNIFICANTLY. UPPED POPS TO CAT WITH THE LINE IN THE WEST. BEHIND THE LINE...EXPECT A BREAK IN THE PRECIP...BUT AM CONCERNED ACROSS THE CENTRAL PART OF OUR AREA FOR MORE OF A TRAINING SITUATION AS THE LINE LAYS OVER AND BECOMES MORE PARALLEL WITH THE FLOW ALOFT. WILL HAVE TO MONITOR THIS CAREFULLY. PREVIOUS DISCUSSION... NOT MUCH IN THE WAY OF FORCING THIS AFTERNOON. A BAND OF MID LEVEL DEFORMATION AND UPPER LEVEL FORCING MOVES IN WEST TO EAST LATER THIS EVENING WHICH WILL BRING A BAND OF STORMS OVER NIGHT. UPPER SUPPORT LESSENS IN THE MORNING THEN ANOTHER AREA OF WEAK UPPER SUPPORT MOVES THROUGH TUESDAY AFTERNOON. AS A RESULT PULSE POPS UP TONIGHT THEN AGAIN TUESDAY AFTERNOON. WHILE THERE IS A SLIGHT CHANCE SVR TUESDAY THE THREAT WILL DEPEND ON HOW MUCH CLOUDS ARE AROUND LETTING SUN ADD ENERGY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... PERIOD STARTS OUT WITH A SHORTWAVE PUSHING EAST THROUGH THE CWA WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH TUESDAY EVENING. STILL A CHANCE FOR SEVERE...ALTHOUGH BETTER CAPE AND DYNAMICS APPEAR TO BE SOUTH OF THE CWA. FRONTAL BOUNDARY WILL BE STALLED OUT OVER CWA EARLY IN THE PERIOD BEFORE LIFTING BACK NORTH ON WEDNESDAY AS A WARM FRONT AS AN UPPER LOW OVER THE PLAINS DIGS SOUTH. THIS WILL PUT THE CWA IN A SOUTHWESTERLY FLOW PATTERN WITH A TROUGH TO OUR WEST...AND RIDGE TO OUR EAST. MAY HAVE A BIT OF A BREAK THURSDAY...PARTICULARLY EAST...BEFORE AREA OF LOW PRESSURE TO THE WEST FINALLY STARTS TO PUSH EAST END OF THE PERIOD. WATER ISSUES WILL NEED TO BE MONITORED DURING THIS PERIOD...PARTICULARLY TUESDAY NIGHT AND WEDNESDAY AS FRONTAL BOUNDARY REMAINS STALLED OVER THE REGION. && .LONG TERM /FRIDAY THROUGH MONDAY/... AREA OF LOW PRESSURE TO THE WEST WILL FINALLY PUSH THROUGH FRIDAY AND FRIDAY NIGHT...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. YET ANOTHER SYSTEM PUSHES INTO THE REGION ON SUNDAY AND POSSIBLY ANOTHER ONE ON MONDAY IN THE NEVER ENDING ACTIVE PATTERN. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... 00Z TUESDAY THRU 00Z WEDNESDAY... MAIN FEATURE WILL BE SQUALL LINE THAT WILL MOVE EASTWARD ACROSS THE AREA LATER THIS EVENING AND EARLY TONIGHT...WITH A BREAK IN THE CONVECTION BEHIND THE LINE. VFR OUTSIDE OF STORMS...MVFR TO IFR IN STORMS AND POSSIBLY FOR A COUPLE OF HOURS IN THE COOL POOL OF AIR IN ITS WAKE BEFORE MIXING OUT. ONE CONCERN WOULD BE THE LINE LAYING OUT EAST TO WEST ACROSS THE SOUTHERN HALF OF THE AREA LATE THIS EVENING...WITH POSSIBLE TRAINING. THIS WOULD CONTINUE THE LOWER FLYING CATEGORIES IN THOSE AREA WHERE STORMS TRAIN. AFTER 08Z EXPECT DECREASE IN OVERALL CONVECTION...GENERALLY VFR CEILINGS EXPECTED AFTER CONVECTION AS WINDS WILL CONTINUE TO MIX THE ATMOSPHERE. AFTER 15Z CONVECTION INCREASES AGAIN AS UPPER IMPULSES INTERACT WITH HEATING. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM TO LOW. ALTERNATE SCENARIOS: LINE OF CONVECTION MAY SLOW AND LAY OUT EAST TO WEST FOR A WHILE ACROSS THE SOUTHERN HALF OF AREA LATER THIS EVENING. ALSO...HARD TO TIME ADDITIONAL IMPULSES LATE TONIGHT AND TUESDAY AFFECTS EVOLUTION OF CONVECTION. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 05/24/11 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H M M M M H H H H H HTS CONSISTENCY H M M M M M H H H H H H BKW CONSISTENCY H H H H H M M M H H H H EKN CONSISTENCY H H H H H H M M H H H H PKB CONSISTENCY H H M M M M H H H H H H CKB CONSISTENCY H H H H H M M H H H H H AFTER 00Z WEDNESDAY... IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...JMV SHORT TERM...SL LONG TERM...SL AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 858 PM EDT MON MAY 23 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029- 250100- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER- 858 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE MAIN THREAT WOULD BE THE WIND GUSTS. HEAVY DOWNPOURS ARE ALSO LIKELY...WHICH MAY PRODUCE LOCAL WATER PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND WEDNESDAY. AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS. IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ003-004-WVZ024>028-030>040-046-047-250100- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 858 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT TONIGHT. THE MAIN THREAT WOULD BE THE WIND GUSTS. LOCAL DOWNPOURS ARE LIKELY...WHICH MAY PRODUCE LOCAL WATER PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND WEDNESDAY. AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS. IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cincinnati radar (KILN), 119 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
10 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees or large branches fell onto power lines.
Numerous trees were blown down.
Trees were blown down.
Numerous trees were blown down.
Trees were knocked down on County Road 21.
Several trees were knocked down.
Several trees were knocked down.
Trees were blown down on County Route 9.
Trees were blown down on State Route 37.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301504, 301499, 301511, 301506, 301513, 301510, 301514, 301515, 301522, 301523.